Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 137, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 1998, 8:48 AM CDT for Brule County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 1998, 8:48 AM CDT (13:48 UTC)
- Expired
- Jul 6, 1998, 9:20 AM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Brule County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 9:00 AM CDT | Hail 0.88 | Bijou Hills, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1335 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
566 WUUS1 KFSD 061349 RRA SVRFSD SDC015-061420- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 848 AM CDT MON JUL 6 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN AND CENTRAL BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 920 AM CDT * AT 845 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DAMAGING WINDS 13 MILES SOUTHEAST OF CHAMBERLAIN OR 8 MILES SOUTHWEST OF KIMBALL MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KIMBALL AROUND 850 AM CDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. HARMON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:30 PM CDT, 12 hours 18 minutes earlier.
Area forecast discussion, Jul 5, 8:30 PM CDT, 12 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT SUN JUL 5 1998 CURNT FCST LOOKS OK FOR NOW...WILL PRBLY BE ABLE TO UPDATE LATER THIS EVE WHEN CURNT STORMS MOVE OUT OR DIE AS WE DONT THINK THERE WILL BE MORE TNGT. REST OF FCST LOOKS OK. .FSD...NONE WILLIAMS
In the hours before
Special weather statement, Jul 6, 3:55 AM CDT, 4 hours 53 minutes before
SDZ038>040-050-052>071-IAZ001>003-012>014-020>022-031-032-MNZ071-072- 080-081-089-090-097-098-NEZ013-014-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 355 AM CDT MON JUL 6 1998 ...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT... THE STORM PREDICTION CENTER HAS PLACED A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER ALL OF SOUTHEAST AND EAST CENTRAL SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. A VOLATILE SITUATION WILL BE IN PLACE THIS ACROSS THE REGION WITH A TREMENDOUSLY HUMID AIR MASS ALONG A WARM FRONT EXPECTED TO LIFT SLOWLY NORTH TO AROUND THE MISSOURI RIVER BY LATE AFTERNOON. SURFACE DEWPOINT TEMPERATURES SHOULD REACH WELL INTO THE 70S THROUGH MUCH OF THE DAY... AND BE IN PLACE TO GREET A VIGOROUS UPPER LEVEL SYSTEM MOVING INTO SOUTH DAKOTA LATE IN THE DAY. THUNDERSTORMS WILL QUICKLY ERUPT ALONG THE FRONT AND NUMEROUS BOUNDARIES LEFT OVER FROM PRIOR STORMS LATE THIS AFTERNOON IN CENTRAL PORTIONS OF THE STATE...AND PROGRESS EAST AND SOUTHEAST TONIGHT. THE PRIMARY THREAT FROM STORMS WILL COME IN THE FORM OF DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL BE POSSIBLE...ESPECIALLY IN EARLY STAGVES OF STORM DEVELOPMENT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RELIABLE WEATHER NEWS SOURCE FOR THE LATEST INFORMATION ABOUT THIS DEVELOPING SEVERE WEATHER SITUATION. CHAPMAN
Special weather statement, Jul 6, 3:55 AM CDT, 4 hours 53 minutes before
SDZ038>040-050-052>071-IAZ001>003-012>014-020>022-031-032-MNZ071-072- 080-081-089-090-097-098-NEZ013-014-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 355 AM CDT MON JUL 6 1998 ...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT... THE STORM PREDICTION CENTER HAS PLACED A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER ALL OF SOUTHEAST AND EAST CENTRAL SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. A VOLATILE SITUATION WILL BE IN PLACE THIS ACROSS THE REGION WITH A TREMENDOUSLY HUMID AIR MASS ALONG A WARM FRONT EXPECTED TO LIFT SLOWLY NORTH TO AROUND THE MISSOURI RIVER BY LATE AFTERNOON. SURFACE DEWPOINT TEMPERATURES SHOULD REACH WELL INTO THE 70S THROUGH MUCH OF THE DAY... AND BE IN PLACE TO GREET A VIGOROUS UPPER LEVEL SYSTEM MOVING INTO SOUTH DAKOTA LATE IN THE DAY. THUNDERSTORMS WILL QUICKLY ERUPT ALONG THE FRONT AND NUMEROUS BOUNDARIES LEFT OVER FROM PRIOR STORMS LATE THIS AFTERNOON IN CENTRAL PORTIONS OF THE STATE...AND PROGRESS EAST AND SOUTHEAST TONIGHT. THE PRIMARY THREAT FROM STORMS WILL COME IN THE FORM OF DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL BE POSSIBLE...ESPECIALLY IN EARLY STAGVES OF STORM DEVELOPMENT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RELIABLE WEATHER NEWS SOURCE FOR THE LATEST INFORMATION ABOUT THIS DEVELOPING SEVERE WEATHER SITUATION. CHAPMAN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:34 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 51 min |
| Jul 5, 8:26 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 29 min |
| Jul 5, 8:56 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 34 min |
| Jul 5, 9:33 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 32 min |
| Jul 6, 8:10 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 35 min |
| Jul 6, 9:21 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 49 min |
| Jul 6, 10:04 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 46 min |
| Jul 6, 10:11 AM CDT | Severe Thunderstorm Warning | FSD | Douglas | 34 min |
| Jul 6, 1:31 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 49 min |
| Jul 6, 1:53 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 47 min |
| Jul 6, 2:00 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 35 min |
| Jul 6, 2:16 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas | 34 min |
| Jul 6, 2:39 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 36 min |
| Jul 6, 2:46 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 49 min |
| Jul 6, 3:18 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 32 min |
| Jul 6, 3:54 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 36 min |
| Jul 6, 4:30 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 35 min |
| Jul 6, 5:33 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 32 min |
| Jul 6, 5:37 PM CDT | Flash Flood Warning | FSD | Yankton | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.